Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 44, NWS Salt Lake City, UT

August 18, 2010Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2010, 2:26 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2010, 2:26 PM MDT (20:26 UTC)
Expired
Aug 18, 2010, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Iron County, UT

The radar

The Cedar City radar (KICX), 23 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WGUS55 KSLC 182026
FFWSLC
UTC021-182330-
/O.NEW.KSLC.FF.W.0044.100818T2026Z-100818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
226 PM MDT WED AUG 18 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL IRON COUNTY IN UTAH...

* UNTIL 530 PM MDT

* AT 221 PM MDT...THE UTAH DEPARTMENT OF TRANSPORTATION REPORTED     
  FLASH FLOODING FROM A THUNDERSTORM OVER STATE ROUTE 143 NEAR       
  PAROWAN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAROWAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3785 11285 3784 11269 3770 11278 3772 11287

$$

SCHOENING
2 follow-up statements
942 
WGUS75 KSLC 182134
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
334 PM MDT WED AUG 18 2010

UTC021-182330-
/O.CON.KSLC.FF.W.0044.000000T0000Z-100818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IRON UT-
334 PM MDT WED AUG 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR EAST
CENTRAL IRON COUNTY...

AT 324 PM MDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED 
OVER STATE ROAD 143 NEAR PAROWAN. AS A RESULT...THE ROADWAY WAS 
CLOSED DUE TO ROCKS AND DEBRIS ON THE ROAD.  AS OF 330 PM...THE 
ROADWAY IS OPEN...BUT THUNDERSTORM ACTIVITY REMAINS IN THE AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAROWAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3785 11285 3784 11269 3770 11278 3772 11287

$$

MCINERNEY
180 
WGUS75 KSLC 182324
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
524 PM MDT WED AUG 18 2010

UTC021-182330-
/O.EXP.KSLC.FF.W.0044.000000T0000Z-100818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IRON UT-
524 PM MDT WED AUG 18 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR EAST CENTRAL
IRON COUNTY...

FLASH FLOODING OVER SR 143 NEAR THE TOWN OF PAROWAN RESULTED IN 
TRAFFIC DELAYS AND COVERED A SMALL SECTION OF THE ROAD WITH MUD AND 
ROCKS.  AS OF 520 PM...FLASH FLOODING IN THE AREA HAS CEASED AND 
UDOT CREWS HAVE CLEARED THE ROADS OF THE DEBRIS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3785 11285 3784 11269 3770 11278 3772 11287

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:20 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 12:20 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1220 PM MDT WED AUG 18 2010

UPDATED AVIATION DISCUSSION

.SYNOPSIS...MOISTURE HAS SPREAD OVER MOST OF THE AREA. AN UPPER
TROUGH MOVING NORTH FROM ARIZONA WILL BRING WIDESPREAD CONVECTION
TO SOUTHERN AND EASTERN UTAH. ANOTHER PACIFIC SYSTEM WILL
CONVECTION TO NORTHWEST UTAH THIS AFTERNOON AND OVERNIGHT INTO
THURSDAY MORNING.

&&

.DISCUSSION...ALL BUT EXTREME NORTHWEST CORNER OF UTAH HAS NOW
MOISTENED CONSIDERABLY IN THE PAST 24 HOURS. LOW LEVEL DEWPOINTS
AND GOES PRECIPITABLE WATER VALUES ALL MODERATE TO HIGH WITH PW
ALONG THE UT/AZ BORDER OVER ONE INCH AND PW OVER SLC AROUND .80.

WELL DEFINED UPPER TROUGH OVER CENTRAL AZ WILL MOVE NORTHEAST
THROUGH THE DAY AND BRING CLOUDS...SHOWERS...AND THUNDERSTORMS TO
MUCH OF SOUTHEAST PORTION OF FORECAST AREA. LOCALLY HEAVY RAIN
POSSIBLE...ALTHOUGH BEST THREAT MAY BE AROUND THE PERIPHERY OF THE
MAIN CLOUD SHIELD WHERE SOLAR HEATING IS STRONGEST. WASHINGTON
COUNTY TO GET LOTS OF SUNSHINE AND IS VERY MOIST...BUT SUBSIDENCE
ASSOCIATED WITH PASSAGE OF TROUGH JUST EAST OF THE AREA MAY LIMIT
ACTIVITY IN EXTREME SW UTAH TODAY.

LATEST 12Z NAM ALSO QUITE EXCITED ABOUT CONVECTION DEVELOPING OVER
WEST DESERTS AND THEN INTO THE WASATCH FRONT THIS AFTERNOON. THIS
APPEARS TO BE A LOCATION WHERE COMBINATION OF LARGER SCALE ASCENT
ASSOCIATED WITH APPROACHING PACIFIC TROUGH AND JET MAX AND MOIST
AIRMASS COMBINE. WITH APPROACHING JET MAX THERE IS CONSIDERABLE
VERTICAL SHEAR AND THESE STORMS HAVE THE POTENTIAL TO BE ORGANIZED
AND STRONG.

HAVE UPDATED AREAS OF SOUTHERN UTAH FROM AROUND KANAB TO
HANKSVILLE TO LAKE POWELL WITH HIGHER POPS AND LOCALLY HEAVY RAIN.
NO OTHER CHANGES AT THIS TIME.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE THE MAJOR IMPACT AT
THE SLC TERMINAL TODAY...WITH GUSTY ERRATIC WINDS LIKELY WITH ANY
STORM THAT MOVES THROUGH THE AREA. THROUGH THE EARLY AFTERNOON
HOURS...THESE STORMS WILL BE ISOLATED AND ARE MORE LIKELY TO COME
FROM THE SOUTH...POTENTIALLY CAUSING SOUTHERLY WINDS SURFACE WINDS.
STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD IN THE LATE AFTERNOON
AND EARLY EVENING. BARRING THUNDERSTORMS...SURFACE WINDS SHOULD
REMAIN LIGHT NORTHERLY UNTIL 01Z TO 03Z.

&&

.FIRE WEATHER...DEEP MOISTURE HAS MADE ITS WAY INTO NORTH CENTRAL
UTAH OVERNIGHT AS A DISTURBANCE MOVED ACROSS IDAHO AND NORTHERN
UTAH. BEHIND THIS DISTURBANCE THERE SHOULD BE SEVERAL HOURS OF
SUBSIDENCE TO CAP ANY CONVECTION ACROSS THE NORTH BUT IT SHOULD
BECOME ACTIVE THIS AFTERNOON INTO TONIGHT WITH WETTING RAINS.
FARTHER SOUTH A WELL DEFINED CIRCULATION OVER WEST CENTRAL ARIZONA
WILL DRIFT NORTHEAST INTO SOUTHEAST UTAH THIS AFTERNOON AND EVENING.
WIDESPREAD WETTING RAINS ARE LIKELY. EVEN IN AREAS WHERE RAIN DOES
NOT OCCUR...HIGH DEW POINTS WILL KEEP RELATIVE HUMIDITIES WELL ABOVE
NORMAL ACROSS THE SOUTHERN HALF OF UTAH THROUGH THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER...STRUTHWOLF
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:07 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MDT WED AUG 18 2010

UTZ001>016-019>021-517-518-WYZ021-191215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS WILL BRING SHOWERS AND THUNDERSTORMS TO THE
OUTLOOK AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL
PRODUCE HEAVY RAIN AND LOCAL FLASH FLOODING IS POSSIBLE ACROSS
THE SOUTHEAST. SEVERE STORMS ARE ALSO POSSIBLE...MAINLY OVER THE
NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PACIFIC STORM SYSTEM WILL CROSS THE REGION THURSDAY WITH DRYING
EXPECTED ACROSS THE NORTH AND WEST BEHIND IT WHILE MOISTURE WILL
LINGER ACROSS THE SOUTH AND EAST.

MOISTURE...AND THE CHANCE OF THUNDERSTORMS...IS FORECAST TO
INCREASE AGAIN OVER THE WEEKEND AS SOUTHWEST FLOW RETURNS AHEAD OF
ANOTHER PACIFIC TROUGH DEVELOPING ALONG THE COAST. THIS MOISTURE
WILL REMAIN OVER THE SOUTHEAST INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 18, 2:22 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      3 E FRUITA              38.28N 111.19W
08/18/2010                   WAYNE              UT   PARK/FOREST SRVC

            6 TO 8 FEET OF WATER IN GRAND WASH IN CAPITOL REEF
            NATIONAL PARK. WATER FLOWING ACROSS THE SCENIC DRIVE.

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:08 AM MDTFlash Flood WatchSLC41 hr
Aug 18, 2:10 PM MDTFlash Flood WarningSLCWayne3 hr
Aug 18, 2:37 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Aug 18, 3:19 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 18, 3:44 PM MDTFlash Flood WarningSLCEmery3 hr
Aug 18, 5:37 PM MDTSpecial Weather StatementSLCBeaver53 min
Aug 18, 5:41 PM MDTFlash Flood WarningSLCTooele2 hr

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.